Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 46, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 9, 2018, 3:15 PM CDT for 4 counties in Wisconsin. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2018, 3:15 PM CDT (20:15 UTC)
- Expired
- Aug 9, 2018, 3:37 PM CDT
- In force
- 22 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Columbia County, WI, Dane County, WI, Dodge County, WI, Jefferson County, WI
The radar
The Milwaukee radar (KMKX), 51 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 138 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
597
WUUS53 KMKX 092015
SVRMKX
WIC021-025-027-055-092100-
/O.NEW.KMKX.SV.W.0046.180809T2015Z-180809T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
315 PM CDT THU AUG 9 2018
The National Weather Service in Milwaukee/Sullivan has issued a
* Severe Thunderstorm Warning for...
Southeastern Columbia County in south central Wisconsin...
Northeastern Dane County in south central Wisconsin...
Northwestern Jefferson County in southeastern Wisconsin...
Southwestern Dodge County in southeastern Wisconsin...
* Until 400 PM CDT.
* At 315 PM CDT, a severe thunderstorm was located near Columbus,
moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Watertown, Lake Mills, Columbus, Marshall, Waterloo, Fall River,
Milford, Reeseville, Richwood, Doylestown, Deansville, East
Bristol, Hubbleton and Danville.
People attending National Night Out at the Columbus Library should
seek safe shelter immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4329 8928 4343 8913 4323 8867 4301 8890
TIME...MOT...LOC 2015Z 307DEG 26KT 4332 8913
HAIL...1.00IN
WIND...60MPH
$$
SPM4 follow-up statements
123
WWUS53 KMKX 092024
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
324 PM CDT THU AUG 9 2018
WIC021-025-027-055-092100-
/O.CON.KMKX.SV.W.0046.000000T0000Z-180809T2100Z/
Columbia WI-Dane WI-Jefferson WI-Dodge WI-
324 PM CDT THU AUG 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHEASTERN COLUMBIA...NORTHEASTERN DANE...NORTHWESTERN
JEFFERSON AND SOUTHWESTERN DODGE COUNTIES...
At 324 PM CDT, a severe thunderstorm was located near Columbus,
moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Watertown, Lake Mills, Columbus, Marshall, Waterloo, Fall River,
Milford, Reeseville, Richwood, Deansville, East Bristol, Hubbleton
and Danville.
People attending National Night Out at the Columbus Library should
seek safe shelter immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4326 8924 4340 8906 4323 8867 4301 8890
TIME...MOT...LOC 2024Z 307DEG 26KT 4328 8906
HAIL...1.00IN
WIND...60MPH
$$
SPM341
WWUS53 KMKX 092031
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
331 PM CDT THU AUG 9 2018
WIC021-025-027-055-092100-
/O.CON.KMKX.SV.W.0046.000000T0000Z-180809T2100Z/
Columbia WI-Dane WI-Jefferson WI-Dodge WI-
331 PM CDT THU AUG 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHEASTERN COLUMBIA...NORTHEASTERN DANE...NORTHWESTERN
JEFFERSON AND SOUTHWESTERN DODGE COUNTIES...
At 331 PM CDT, a severe thunderstorm was located near Waterloo,
moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Watertown, Lake Mills, Columbus, Waterloo, Milford, Reeseville,
Richwood, Danville and Hubbleton.
People attending National Night Out at the Columbus Library should
seek safe shelter immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4326 8912 4337 8899 4323 8867 4301 8890
TIME...MOT...LOC 2031Z 307DEG 26KT 4325 8900
HAIL...1.00IN
WIND...60MPH
$$
SPM507
WWUS53 KMKX 092035
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
335 PM CDT THU AUG 9 2018
WIC021-092044-
/O.CAN.KMKX.SV.W.0046.000000T0000Z-180809T2100Z/
Columbia WI-
335 PM CDT THU AUG 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COLUMBIA COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4321 8908 4334 8893 4323 8867 4301 8890
TIME...MOT...LOC 2034Z 307DEG 26KT 4323 8897
$$
WIC025-027-055-092100-
/O.CON.KMKX.SV.W.0046.000000T0000Z-180809T2100Z/
Dane WI-Jefferson WI-Dodge WI-
335 PM CDT THU AUG 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR EASTERN DANE...NORTHWESTERN JEFFERSON AND SOUTHWESTERN DODGE
COUNTIES...
At 334 PM CDT, a severe thunderstorm was located near Waterloo,
moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Watertown, Lake Mills, Waterloo, Milford, Reeseville, Richwood and
Hubbleton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4321 8908 4334 8893 4323 8867 4301 8890
TIME...MOT...LOC 2034Z 307DEG 26KT 4323 8897
HAIL...1.00IN
WIND...60MPH
$$
SPM247
WWUS53 KMKX 092037
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
337 PM CDT THU AUG 9 2018
WIC025-027-055-092047-
/O.CAN.KMKX.SV.W.0046.000000T0000Z-180809T2100Z/
Dane WI-Jefferson WI-Dodge WI-
337 PM CDT THU AUG 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DANE...NORTHWESTERN
JEFFERSON AND SOUTHWESTERN DODGE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
LAT...LON 4321 8908 4334 8893 4323 8867 4301 8890
TIME...MOT...LOC 2035Z 307DEG 26KT 4322 8894
$$
SPMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:11 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 9, 2:11 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 211 PM CDT Thu Aug 9 2018 .DISCUSSION... Tonight...Forecast confidence is high. The line of scattered showers/storms along a cold front should exit to the south by mid evening with drier weather moving in behind the boundary. Friday through Tuesday...Forecast confidence is high. We will be in solid persistence pattern into early next week. We should stay dry with temperatures will be at or slightly above seasonal normals with dew points in the tolerable level. Not really low, but not too juicy. Tuesday night and Wednesday...Forecast confidence is medium. The blocked pattern will become a bit more progressive by the middle of next week. A surface cold front is forecast to come through about this time, bringing us our next best chance for some showers and storms. The upper pattern looks very complicated with a couple of closed lows over the U.S. One over the east coast, the other over the central plains. && .AVIATION(18Z TAFS)... A line of showers and storms will continue to push south through the area late this afternoon and evening. We could see some brief MVFR conditions as the line moves through. The main threat with these storms will be strong damaging winds. Look for the activity to clear out by early to mid evening. Otherwise, look for mainly VFR conditions through the TAF period. There could be some patchy fog later tonight due to light winds and clearing skies, especially in areas that got some rain. && .MARINE... Late afternoon/evening thunderstorms will be a threat to mariners, mainly south of Port Washington. Things will quiet down by mid evening with quiet conditions continuing through the weekend. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Tonight/Friday and Aviation/Marine...Davis Friday Night through Thursday...Davis
Hazardous weather outlook, Aug 9, 2:18 PM CDT, 57 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 218 PM CDT Thu Aug 9 2018 WIZ046-047-051-052-056>060-062>072-101930- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 218 PM CDT Thu Aug 9 2018 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Tonight There is a marginal risk for severe thunderstorms in southern Wisconsin. A few storms may become strong to severe through early this evening south of a line from Milwaukee to Sauk City. Isolated gusty winds and small hail are possible along with brief heavy rain and lightning. .DAYS TWO THROUGH SEVEN...Friday through Thursday There is a chance for thunderstorms on Wednesday but it is too early to discern the severe weather risk. .SPOTTER INFORMATION STATEMENT... Spotters reports are appreciated through early this evening. LMZ643>646-101930- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 218 PM CDT Thu Aug 9 2018 This Hazardous Weather Outlook is for portions of Lake Michigan. .DAY ONE...Tonight There is a marginal risk for severe thunderstorms, mainly south of Milwaukee. A few storms may become strong to severe through early this evening with isolated gusty winds and small hail possible. .DAYS TWO THROUGH SEVEN...Friday through Thursday There is a chance for thunderstorms on Wednesday. www.weather.gov/mkx
In the hours before
Special weather statement, Aug 9, 2:21 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
221 PM CDT THU AUG 9 2018
WIZ056-057-092000-
Columbia-Sauk-
221 PM CDT THU AUG 9 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT COLUMBIA AND SAUK
COUNTIES...
At 221 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Reedsburg to near Fall River.
Movement was southeast at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Baraboo, Portage, Reedsburg, Columbus, Wisconsin Dells, Lake
Wisconsin, Lodi, Lake Delton, Poynette, Pardeeville, Randolph, Fall
River, West Baraboo, Rio, Cambria, Arlington, Wyocena, North Freedom,
Otsego and Merrimac.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4363 8902 4329 8902 4336 9009 4350 9019
4355 9019 4356 9024 4364 9030
TIME...MOT...LOC 1921Z 304DEG 28KT 4357 9008 4339 8900
MARQUARDTSpecial weather statement, Aug 9, 2:24 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
224 PM CDT THU AUG 9 2018
WIZ057>059-063>066-092000-
Dodge-Columbia-Waukesha-Milwaukee-Washington-Jefferson-Dane-
224 PM CDT THU AUG 9 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MILWAUKEE...
SOUTHEASTERN COLUMBIA...NORTHERN WAUKESHA...WASHINGTON...NORTHEASTERN
JEFFERSON AND SOUTHERN DODGE COUNTIES...
At 224 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Fall River to Merton. Movement was
southeast at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Milwaukee, Waukesha, West Allis, Wauwatosa, New Berlin, Brookfield,
Greenfield, Menomonee Falls, Oak Creek, West Bend, Watertown, Mequon,
South Milwaukee, Cudahy, Beaver Dam, Hartford, Whitefish Bay,
Greendale, Pewaukee and Brown Deer.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4289 8786 4328 8903 4355 8902 4335 8842
4354 8840 4354 8804 4319 8806 4319 8796
4317 8789 4306 8788 4302 8790 4299 8787
TIME...MOT...LOC 1924Z 299DEG 17KT 4338 8899 4316 8832
MARQUARDTSpecial weather statement, Aug 9, 2:46 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
246 PM CDT THU AUG 9 2018
WIZ062-063-092015-
Iowa-Dane-
246 PM CDT THU AUG 9 2018
...A STRONG THUNDERSTORM WILL AFFECT WESTERN DANE COUNTY...
At 246 PM CDT, a strong thunderstorm was located over Cross Plains,
or near Middleton, moving east at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Madison, Fitchburg, Middleton, Waunakee, Verona, Monona, Mount Horeb,
Cross Plains, Shorewood Hills, Black Earth, Maple Bluff, Camp Randall
Stadium, Pine Bluff, Henry Vilas Zoo, Marxville and UW-Madison.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4307 8984 4315 8977 4323 8967 4318 8929
4292 8941 4300 8980
TIME...MOT...LOC 1946Z 288DEG 13KT 4312 8962
SPMSpecial weather statement, Aug 9, 3:01 PM CDT, 14 minutes before
Special Weather Statement National Weather Service Milwaukee/Sullivan WI 301 PM CDT THU AUG 9 2018 WIZ057-058-063-064-092045- Dodge-Columbia-Jefferson-Dane- 301 PM CDT THU AUG 9 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN COLUMBIA... NORTHEASTERN DANE...NORTHWESTERN JEFFERSON AND SOUTHWESTERN DODGE COUNTIES... At 301 PM CDT, a strong thunderstorm was located 7 miles south of Rio, or 8 miles west of Columbus, moving southeast at 30 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Sun Prairie, Columbus, Marshall, Waterloo, Fall River, Otsego, Richwood, Doylestown, Danville, Deansville, East Bristol and Hubbleton. LAT...LON 4333 8935 4346 8918 4323 8876 4304 8901 TIME...MOT...LOC 2001Z 313DEG 25KT 4335 8919 SPM
Special weather statement, Aug 9, 3:07 PM CDT, 8 minutes before
Special Weather Statement National Weather Service Milwaukee/Sullivan WI 307 PM CDT THU AUG 9 2018 WIZ056-057-063-092100- Columbia-Sauk-Dane- 307 PM CDT THU AUG 9 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN COLUMBIA...EAST CENTRAL SAUK AND NORTH CENTRAL DANE COUNTIES... At 307 PM CDT, a strong thunderstorm was located near Lake Wisconsin, moving southeast at 20 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Waunakee, Baraboo, Prairie Du Sac, Sauk City, Lake Wisconsin, Lodi, Poynette, Dane, Arlington, Merrimac, Harmony Grove, Okee and Devils Lake St Park. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4334 8984 4349 8971 4337 8931 4314 8950 TIME...MOT...LOC 2007Z 300DEG 17KT 4338 8969 SPM
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 2:21 PM CDT | Special Weather Statement | MKX | Columbia, Sauk | 39 min |
| Aug 9, 2:24 PM CDT | Special Weather Statement | MKX | Dodge, Milwaukee, Washington | 36 min |
| Aug 9, 2:29 PM CDT | Special Marine Warning | MKX | 31 min | |
| Aug 9, 2:46 PM CDT | Special Weather Statement | MKX | Dane | 29 min |
| Aug 9, 3:01 PM CDT | Special Weather Statement | MKX | Columbia | 44 min |
| Aug 9, 3:07 PM CDT | Special Weather Statement | MKX | Columbia | 53 min |
| Aug 9, 3:25 PM CDT | Special Weather Statement | MKX | Milwaukee, Racine | 35 min |
| Aug 9, 3:36 PM CDT | Special Weather Statement | MKX | Jefferson | 39 min |
| Aug 9, 3:39 PM CDT | Special Weather Statement | MKX | Jefferson | 51 min |
| Aug 9, 3:45 PM CDT | Special Weather Statement | MKX | Dane | 30 min |
| Aug 9, 3:49 PM CDT | Special Weather Statement | MKX | Iowa | 41 min |
| Aug 9, 4:12 PM CDT | Special Weather Statement | MKX | Kenosha | 33 min |
| Aug 9, 4:17 PM CDT | Special Weather Statement | MKX | Jefferson | 43 min |
| Aug 9, 4:32 PM CDT | Special Weather Statement | MKX | Iowa | 28 min |
| Aug 9, 4:56 PM CDT | Special Weather Statement | MKX | Walworth | 34 min |
| Aug 9, 4:58 PM CDT | Special Weather Statement | MKX | Rock | 47 min |
| Aug 9, 5:08 PM CDT | Severe Thunderstorm Warning | MKX | Rock | 15 min |
| Aug 9, 5:26 PM CDT | Special Weather Statement | MKX | Kenosha, Racine | 49 min |
| Aug 9, 5:44 PM CDT | Special Weather Statement | MKX | Rock | 31 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.